Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 208, NWS Goodland, KS

June 27, 2016Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 27, 2016, 2:27 PM MDT for Kit Carson County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2016, 2:27 PM MDT (20:27 UTC)
Expired
Jun 27, 2016, 2:55 PM MDT
In force
28 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 1:50 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
2551 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:25 PM MDT, 2 minutes earlier.

Area forecast discussion, Jun 27, 2:25 PM MDT, 2 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
225 PM MDT MON JUN 27 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 158 PM MDT Mon Jun 27 2016

Currently in a severe thunderstorm watch for most of the area.
Mesoscale boundaries have made this a complicated forecast with
high resolution/convectively allowing models having a hard time
with current scenario. Look to have two different waves of
thunderstorms. Current activity will push south and east and then
another cluster moves in from the north later in the evening.
Activity should decrease in intensity after midnight but will be
around the rest of the night.

Should have lingering thunderstorms in the morning in the far
east. Then the rest of the day should be dry/quiet due to stable
air mass in place after tonight's convection and 700 mb ridging
on top of that. Temperatures will be problematic due to cloud
cover and rain cooled air mass. Depending on tonight's scenario
works out, night shift will need to look into the possibility of
fog.

.LONG TERM...(Tuesday night through Monday)
Issued at 225 PM MDT Mon Jun 27 2016

A fairly typical upper air pattern continues for late June. Upper
high over the four corners area will remain about stationary
through the week with some strengthening through mid-week. The
overall result for the forecast area will be NW-WNW flow with
weak, difficult to time, short wave troughs moving over the
Central High Plains. As a result, pop forecasts are somewhat
generic with higher pops favoring times and locations where model
guidance is more consistent. Better chances for precipitation will
be Tuesday night and again Thursday night into Friday night.
Precip chances are lower at other times but cannot be ruled out
given the favorable flow aloft and lingering mesoscale features.
Over the weekend the upper flow becomes more zonal with continued
chances for scattered thunderstorms.

High temperatures will be in the upper 80s to near 90 on
Wednesday, cooling to the lower 80s Thu-Fri and warming again over
the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1142 AM MDT Mon Jun 27 2016

Complex forecast due to mesoscale influences from the overnight
convection that most of the model output is not taking into
account. Currently thunderstorms are occurring to the west and
northwest of both sites. For Kgld...am expecting thunderstorms to
begin affecting the site from around 20z to around 03z. Some mvfr
conditions look to occur here. Winds will remain highly variable.

For Kmck...There looks to be two different rounds of thunderstorms
that will affect the area. The first one will be around 21z and
lasting to near 00z. Second round looks to occur from around 04z
to near 08z. Did not feel confident enough to put in mvfr
conditions and just have vfr at this time. The winds will also be
highly variable in nature due to thunderstorm outflow boundaries.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...DLF
AVIATION...BULLER
Hazardous weather outlook, Jun 27, 10:34 AM MDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1034 AM MDT MON JUN 27 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1034 AM MDT MON JUN 27 2016 /1134 AM CDT MON JUN 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS WILL CONTINUE TO SLOWLY INCREASE IN COVERAGE AND
INTENSITY AS THEY MOVE ACROSS THE ENTIRE REGION THROUGH TONIGHT.
THESE STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL...
DAMAGING WINDS...A FEW TORNADOES...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

FOR TUESDAY AND WEDNESDAY IT APPEARS THAT THUNDERSTORMS WILL MOVE
ACROSS THE AREA FROM THE NORTH DURING THE EVENING AND OVERNIGHT
HOURS. SEVERE WEATHER IS POSSIBLE ALONG WITH LOCALLY HEAVY
RAINFALL.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE FROM THURSDAY INTO
FRIDAY WITH SOME OF THESE STORMS BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jun 27, 1:35 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
135 PM MDT MON JUN 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             8 NW BURLINGTON         39.39N 102.38W
06/27/2016  E1.00 INCH       KIT CARSON         CO   TRAINED SPOTTER

            QUARTER SIZE HAIL STARTED AROUND 110PM MDT AND IS STILL
            OCCURRING AS OF 135PM MDT.

&&

DR
Local storm report, Jun 27, 1:40 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
140 PM MDT MON JUN 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             BURLINGTON              39.31N 102.27W
06/27/2016  E1.00 INCH       KIT CARSON         CO   TRAINED SPOTTER

            ESTIMATED 60-70 MPH WINDS WITH BLOWING DUST

&&

024
Special weather statement, Jun 27, 1:45 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM CDT MON JUN 27 2016

KSZ001-272000-
CHEYENNE KS-
245 PM CDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL 300 PM CDT...

AT 245 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF ST. FRANCIS...MOVING SOUTH AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
CHEYENNE COUNTY IN NORTHWESTERN KANSAS.

LAT...LON 3957 10158 3957 10190 3965 10191 3971 10168
TIME...MOT...LOC 1945Z 343DEG 10KT 3962 10178

024
Local storm report, Jun 27, 1:59 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
159 PM MDT MON JUN 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     TSTM WND GST     4 S BURLINGTON          39.25N 102.27W
06/27/2016  M66 MPH          KIT CARSON         CO   ASOS

&&

024
Special weather statement, Jun 27, 2:12 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
212 PM MDT MON JUN 27 2016

COZ091-272045-
KIT CARSON COUNTY-
212 PM MDT MON JUN 27 2016

...BRIEF TORNADO SIGHTED...

AT APPROXIMATELY 2PM MDT A BRIEF TORNADO WAS REPORTED NORTHEAST OF
FLAGLER WHICH HAS SINCE DISSIPATED. CONDITIONS CONTINUE TO FAVOR THE
POTENTIAL FOR BRIEF TORNADOES AS STORMS DEVELOP ACROSS THE
AREA...HOWEVER AT THIS TIME IT IS UNKNOWN IF ANY ADDITIONAL
TORNADOES WILL OCCUR. ANY TORNADOES WHICH DEVELOP ARE EXPECTED TO
POSE A LIMITED THREAT AND ARE OFTEN ASSOCIATED WITH WEAKER STORMS
AND NOT SEEN ON RADAR.

IF A TORNADO IS SPOTTED TAKE NECESSARY PRECAUTIONS TO ENSURE YOUR
SAFETY...THEN REPORT IT TO THE NATIONAL WEATHER SERVICE AT 785-899-
7119. LOCAL SPOTTERS ARE ENCOURAGED TO MONITOR RAPIDLY DEVELOPING
STORMS IN THEIR AREA.

LAT...LON 3932 10315 3945 10307 3923 10260 3904 10273
      3904 10282 3925 10316
TIME...MOT...LOC 2011Z 302DEG 19KT 3928 10292

024
Special weather statement, Jun 27, 2:19 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
219 PM MDT MON JUN 27 2016

COZ091-272030-
KIT CARSON COUNTY CO-
219 PM MDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL
230 PM MDT...

AT 218 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
VONA...OR 5 MILES NORTHEAST OF SEIBERT...MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
STRATTON...SEIBERT AND VONA.

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 404 AND
421.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
EAST CENTRAL COLORADO.

LAT...LON 3932 10296 3946 10280 3936 10250 3913 10272
TIME...MOT...LOC 2018Z 302DEG 18KT 3935 10278

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 1:28 PM MDTSpecial Weather StatementGLDCheyenne17 min
Jun 27, 1:45 PM MDTSpecial Weather StatementGLDCheyenne15 min
Jun 27, 2:06 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace39 min
Jun 27, 2:44 PM MDTSpecial Weather StatementGLDWallace31 min
Jun 27, 2:47 PM MDTSevere Thunderstorm WarningGLDWallace43 min
Jun 27, 3:25 PM MDTSevere Thunderstorm WarningGLDWallace50 min
Jun 27, 3:47 PM MDTSevere Thunderstorm WarningGLDGreeley, Wallace, Wichita43 min
Jun 27, 4:13 PM MDTSpecial Weather StatementGLDWichita47 min
Jun 27, 4:16 PM MDTSevere Thunderstorm WarningGLDGreeley, Wichita44 min
Jun 27, 4:29 PM MDTSevere Thunderstorm WarningGLDWichita17 min
Jun 27, 4:59 PM MDTSpecial Weather StatementGLDWichita46 min
Jun 26, 7:00 PM MDTSevere Thunderstorm WarningGLDYuma32 min
Jun 26, 7:34 PM MDTSpecial Weather StatementGLDPhillips26 min
Jun 26, 7:53 PM MDTSevere Thunderstorm WarningGLDYuma37 min
Jun 26, 8:24 PM MDTSevere Thunderstorm WarningGLDYuma16 min
Jun 26, 8:42 PM MDTSpecial Weather StatementGLDYuma48 min
Jun 26, 11:39 PM MDTSpecial Weather StatementGLDYuma36 min
Jun 27, 8:07 AM MDTSpecial Weather StatementGLDPhillips23 min
Jun 27, 11:56 AM MDTSpecial Weather StatementGLDYuma34 min
Jun 27, 12:14 PM MDTSevere Thunderstorm WarningGLDYuma31 min
Jun 27, 12:37 PM MDTSpecial Weather StatementGLDKit Carson23 min
Jun 27, 12:48 PM MDTSevere Thunderstorm WarningGLDKit Carson42 min
Jun 27, 1:26 PM MDTSevere Thunderstorm WarningGLDKit Carson49 min
Jun 27, 2:12 PM MDTSpecial Weather StatementGLDKit Carson33 min
Jun 27, 2:19 PM MDTSpecial Weather StatementGLDKit Carson11 min
Jun 27, 3:07 PM MDTSpecial Weather StatementGLDKit Carson8 min
Jun 27, 3:18 PM MDTSpecial Weather StatementGLDCheyenne27 min
Jun 27, 4:02 PM MDTSevere Thunderstorm WarningGLDYuma29 min
Jun 27, 4:11 PM MDTSpecial Weather StatementGLDKit Carson34 min
Jun 27, 5:31 PM MDTSevere Thunderstorm WarningGLDYuma59 min
Jun 27, 5:47 PM MDTTornado WarningGLDYuma28 min
Jun 26, 10:58 PM MDTSpecial Weather StatementGLDRed Willow47 min
Jun 26, 11:28 PM MDTSpecial Weather StatementGLDDundy, Hitchcock62 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.